Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

August 29, 2022Allegan County, Barry County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 29, 2022, 3:17 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2022, 3:17 PM EDT (19:17 UTC)
Expired
Aug 29, 2022, 4:15 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Allegan County, MI, Barry County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 5 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:27 PM EDTTSTM WND DMGRockford, MIPHOTO OF TREES SNAPPED IN A ROCKFORD NEIGHBORHOOD, VIA SOCIAL MEDIA. TIME ESTIMATED.
Aug 29, 3:28 PM EDTTSTM WND DMG1 Ssw Belmont, MITREE DOWN ON COIT AVE BETWEEN JUPITER AND HUSBURGER. WATER PARTIALLY OVER ROAD. TRAFFIC SIGNAL OUT AT COIT AND JUPITER. TIME ESTIMATED.
Aug 29, 3:28 PM EDTTSTM WND DMG1 W Comstock Park, MIREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
Aug 29, 3:35 PM EDTTSTM WND DMG2 W Rockford, MIREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Aug 29, 3:43 PM EDTTSTM WND GST 582 Ssw Cascade, MIASOS STATION KGRR GERALD R FORD INTL.
Aug 29, 3:47 PM EDTTSTM WND DMG4 N Cannonsburg, MIREPORT OF METAL ROOF RIPPED OFF BUILDING.
Aug 29, 3:50 PM EDTTSTM WND DMGAlto, MIPHOTOS PROVIDED BY KENT COUNTY EMERGENCY MGMT SHOWING SNAPPED POWER POLES, DOWNED TREES (SOME LARGE), DAMAGE TO A UTILITY TRAILER, AND MINOR DAMAGE TO A HOME EXTERIOR. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:34 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS53 KGRR 291917
SVRGRR
MIC005-015-081-292015-
/O.NEW.KGRR.SV.W.0049.220829T1917Z-220829T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
317 PM EDT Mon Aug 29 2022

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northeastern Allegan County in southwestern Michigan...
  Kent County in southwestern Michigan...
  Northwestern Barry County in southwestern Michigan...

* Until 415 PM EDT.

* At 316 PM EDT, a severe thunderstorm was located over Hudsonville,
  or 12 miles northeast of Holland, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Observed wind gusts. At 3:08 pm, the West Michigan 
           Regional Airport in Holland had a gust to 66 mph.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Grand Rapids...        Hastings...            Wyoming...
  Kentwood...            Walker...              Grandville...
  East Grand Rapids...   Rockford...            Sparta...
  Wayland...             Lowell...              Middleville...
  Caledonia...           Freeport...            Gerald R. Ford
  Inter...
  Ada...                 Dorr...                Grattan...
  Cedar Springs...       Irving...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4258 8578 4329 8579 4329 8532 4258 8530
TIME...MOT...LOC 1916Z 261DEG 41KT 4287 8589 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

HOVING
2 follow-up statements
028 
WWUS53 KGRR 291958
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
358 PM EDT Mon Aug 29 2022

MIC005-015-081-292015-
/O.CON.KGRR.SV.W.0049.000000T0000Z-220829T2015Z/
Allegan MI-Kent MI-Barry MI-
358 PM EDT Mon Aug 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN ALLEGAN...KENT AND NORTHWESTERN BARRY COUNTIES...

At 357 PM EDT, a severe thunderstorm was located near Saranac, or 10
miles southwest of Ionia, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. This storm has a history of producing 
         damaging winds and power outages.

IMPACT...Expect considerable tree damage. Wind damage is also likely 
         to mobile homes, roofs, and outbuildings.

Locations impacted include...
Grand Rapids...        Hastings...            Wyoming...
Kentwood...            Walker...              Grandville...
East Grand Rapids...   Rockford...            Sparta...
Wayland...             Lowell...              Middleville...
Caledonia...           Freeport...            Gerald R. Ford Inter...
Ada...                 Dorr...                Grattan...
Cedar Springs...       Irving...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4258 8578 4329 8579 4329 8532 4258 8530
TIME...MOT...LOC 1957Z 270DEG 43KT 4291 8524 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Kenyon
631 
WWUS53 KGRR 292013
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
413 PM EDT Mon Aug 29 2022

MIC005-015-081-292022-
/O.EXP.KGRR.SV.W.0049.000000T0000Z-220829T2015Z/
Allegan MI-Kent MI-Barry MI-
413 PM EDT Mon Aug 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEGAN...KENT
AND NORTHWESTERN BARRY COUNTIES WILL EXPIRE AT 415 PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southwestern Michigan.

LAT...LON 4258 8578 4329 8579 4329 8532 4258 8530
TIME...MOT...LOC 2012Z 261DEG 41KT 4293 8505 

$$

Kenyon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:05 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 29, 2:05 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
205 PM EDT Mon Aug 29 2022

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 1047 AM EDT Mon Aug 29 2022

Mid level water vapor imagery shows a wedge of dry air over wrn
Lwr MI currently, inbetween last night's convection and the
approaching/deepening mid level trough. There is a N-S lobe of
vorticity drifting east from Lk MI currently which could
eventually act as a trigger for new scattered convection,
although we currently have considerable stratus overhead and MLCIN
present.

Once low clouds mix out and MLCIN is erased around 18Z, focus
will be on the approaching sfc cold front which currently extends
from roughly IMT to MSN to DVN. Currently the convection in nw IL
is increasing and a svr tstm watch was issued earlier east to
Chicago. This activity is not handled too well by the CAMs and
there is not good agreement among the CAMs going forward, which
lends to some uncertainty as to the threat and timing of any svr
convection in our area.

Should the current IL convection be the "main show" for svr wx,
extrapolation has it arriving at the lakeshore south of I-96
around 3 PM and probably exiting already by 6 PM. Activity could
expand farther northward along the front and/or aforementioned
vort lobe, but currently the highest risk of damaging winds looks
to be along/south of I-94 where highest MLCapes near 3500 J/KG are
fcst by the RAP as deep layer shear ramps up over 30 kts.

Behind the svr wx threat, a heavy rain risk may develop later
this evening for a time south and east of GRR. This is where the
sfc cold front will be stalled for awhile as the mid level trough
is still deepening just upstream. Latest 12Z HREF supports some
locally higher amounts over 1.5 inches between 00Z and 06Z.
Fortunately if this occurs it will not overlap last night's heavy
rain swath which was farther north from MKG to MOP.

Beach Hazard/Small Craft headlines are working out quite well as
the morning beach reports and webcams reveal 3-6 footers at most
beaches.

&&

.DISCUSSION...(Today through next Sunday)
Issued at 316 AM EDT Mon Aug 29 2022

A good chunk of today is probably going to be dry. Latest radar
imagery shows showers exiting the cwa to the east but not before
they dumped over 2 inches of rain in several locations. We'll see
more rain late this afternoon, especially south of I-96 and some of
the rain could be locally heavy.

Severe storms aren't out of the question this afternoon. We have a
very moist airmass in place and lots of dynamics in play today.

A developing upper trough over the northern Plains will move east
and push a cold front across Wisconsin this afternoon. Expect
showers/storms to develop in advance of these features after 21z.
Mid level lapse rates are also progd to increase to 7.5C/km during
the late afternoon. The right entrance region of the upper jet also
moves in during this time. Finally, bulk shear increases to 45 knots
prior to 00z over the southwest cwa. These features could certainly
lead to a few strong to severe storms from late afternoon through
early evening. In addition to strong winds torrential rainfall
leading to ponding is likely.

The precipitation will end overnight as the cold front moves
through. Clearing will occur Tuesday behind the upper trough axis
and then we're looking at dry weather for the rest of the week.

Highs in the 70s and dewpoints in the 50s are expected Tuesday
through Thursday before temperatures warm into the 80s Friday. A
return to humid conditions is expected by Saturday when south flow
strengthens again ahead of the next cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 205 PM EDT Mon Aug 29 2022

MVFR cigs slowly lifting toward VFR levels this afternoon,
although thunderstorms becoming more numerous. The line of strong
to severe storms currently moving across srn lk MI will likely
bring IFR or lower vsbys and gusts over 40 kts to AZO/BTL/JXN
between roughly 20Z and 22Z. The storms are expanding northward
now too, so MKG/GRR/LAN should be impacted as well with a brief
period of torrential rain and gusty winds.

Strong to svr tstms expected to end by 00Z if not earlier, but
additional showers and possible tstms should fill in after 00Z
south and east of GRR. These may contain locally heavy rain with a
continued risk of IFR or lower vsbys before ending around
midnight. However confidence on where exactly that second batch
of rain sets up is low at this time.

Conditions turning predominately VFR later tonight into Tuesday
behind cold front, although some MVFR cigs could hang on around
JXN/LAN through mid morning Tue before the front exits.

&&

.MARINE...
Issued at 316 AM EDT Mon Aug 29 2022

South winds 15 to 25 knots will be hazardous for small craft today.
There's probably going to be a lull in the winds tonight, but then
west to northwest winds develop behind the cold front Tuesday and
we'll likely need another advisory and beach hazards statement.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ037-
     043-050-056-064-071.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ844>849.

&&

UPDATE...Meade
DISCUSSION...04
AVIATION...Meade
MARINE...04
Hazardous weather outlook, Aug 29, 3:25 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
325 AM EDT Mon Aug 29 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
325 AM EDT Mon Aug 29 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms, possibly severe with strong winds, are possible
today and this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
325 AM EDT Mon Aug 29 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small craft through this
evening. Additionally, thunderstorms, possibly severe with strong
winds, are possible today and this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind and waves will be hazardous to small craft Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 29, 11:42 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 AM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HEAVY RAIN       4 SE GLENN              42.48N 86.18W
08/29/2022  M1.00 INCH       ALLEGAN            MI   PUBLIC

            HEAVY RAIN FELL PRIMARILY BETWEEN 11PM AND
            MIDNIGHT.

&&

AMD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:15 PM EDTSpecial Weather StatementGRRNewaygo, Ottawa60 min
Aug 28, 9:41 PM EDTSpecial Marine WarningGRR34 min
Aug 28, 9:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa31 min
Aug 29, 1:46 PM EDTSpecial Marine WarningGRR89 min
Aug 29, 1:47 PM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Newaygo, Osceola37 min
Aug 29, 2:32 PM EDTSevere Thunderstorm WarningGRRMuskegon58 min
Aug 29, 2:56 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Ottawa54 min
Aug 29, 3:01 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo59 min
Aug 29, 3:14 PM EDTSpecial Marine WarningGRR41 min
Aug 29, 3:33 PM EDTSevere Thunderstorm WarningGRRClare, Isabella, Mecosta, Osceola67 min
Aug 29, 3:40 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Kalamazoo, Van Buren65 min
Aug 29, 3:47 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Gratiot, Ingham, Ionia and 1 more88 min
Aug 29, 4:15 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.